Alert archive / Kentucky / Flash Flood Warnings in 2023
Flash Flood Warning 7, NWS Wilmington, OH
NWS Wilmington, OH issued this flash flood warning at Jul 18, 2023, 9:17 PM EDT for Campbell County, Kenton County, Kentucky. It was in force for 2 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2023, 9:17 PM EDT (01:17 UTC)
- Expired
- Jul 18, 2023, 11:44 PM EDT
- In force
- 2 hr
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
- Flood severity
- None
Counties Campbell County, KY, Kenton County, KY
The radar
The Cincinnati radar (KILN), 69 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 9:35 PM EDT | FLOOD | Edgewood, KY | Pictures on social media show basement flooding and structure inundation. 2.39 inches of rain in an hour in nearby gauge. |
| Jul 18, 9:35 PM EDT | FLASH FLOOD | 4 E Alexandria, KY | Damage to roadway and culvert due to flash flooding on Oneonta Road. Road remains closed. |
| Jul 18, 9:35 PM EDT | FLASH FLOOD | Edgewood, KY | Pictures on social media show basement flooding and structure inundation. 2.39 inches of rain in an hour in nearby gauge. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.3 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 248 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 1062 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
337
WGUS51 KILN 190117
FFWILN
KYC037-117-190430-
/O.NEW.KILN.FF.W.0007.230719T0117Z-230719T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington OH
917 PM EDT Tue Jul 18 2023
The National Weather Service in Wilmington has issued a
* Flash Flood Warning for...
Central Campbell County in northern Kentucky...
Northern Kenton County in northern Kentucky...
* Until 1230 AM EDT.
* At 917 PM EDT, radar indicated thunderstorms producing heavy rain
in Near Taylor Mill. Between 1 and 3 inches of rain have fallen.
The expected rainfall rate is 1 to 1.5 inches in 1 hour.
Additional rainfall amounts of 1 to 2 inches are possible. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that may experience flash flooding include...
Covington, Independence, Erlanger, Edgewood, Alexandria, Elsmere,
Fort Mitchell, Villa Hills, Highland Heights, Taylor Mill, Fort
Wright, Southgate, Crescent Springs, Crestview Hills, Lakeside
Park, Claryville, Wilder, New Richmond, Silver Grove and Melbourne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.
&&
LAT...LON 3904 8439 3899 8430 3895 8429 3892 8426
3890 8426 3899 8461 3907 8462
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-1.5 INCHES IN 1 HOUR
$$
Franks1 follow-up statement
566
WGUS71 KILN 190344 RRA
FFSILN
Flash Flood Statement
National Weather Service Wilmington OH
1144 PM EDT Tue Jul 18 2023
KYC037-117-190354-
/O.CAN.KILN.FF.W.0007.000000T0000Z-230719T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Campbell KY-Kenton KY-
1144 PM EDT Tue Jul 18 2023
...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL CAMPBELL AND
NORTHERN KENTON COUNTIES...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 3904 8439 3899 8430 3895 8429 3892 8426
3890 8426 3899 8461 3907 8462
$$
HickmanWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 7:33 PM EDT, 1 hour 44 minutes earlier.
Area forecast discussion, Jul 18, 7:33 PM EDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION National Weather Service Wilmington OH 733 PM EDT Tue Jul 18 2023 .SYNOPSIS... Scattered showers and thunderstorms are possible each afternoon through Thursday ahead of an approaching cold front. Dry weather returns for most locations Friday through the weekend. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... A MCS will continue marching southeast across southern Illinois, southern Indiana, and western Kentucky this afternoon/evening. While the MCS stays well to the southwest of the area, a shortwave associated with the MCS may help induce some convection this afternoon/evening near and south of the Ohio River where some instability is present. A few storms may have potential to become strong to severe since effective shear over 30 knots. SPC mesoanalysis also indicates DCAPE values could approach 1000 J/kg which means downdraft potential exists. Any afternoon convection that does form is expected to dissipate in coverage and intensity after sunset. The forecast overnight also presents some challenges based on the conditional chance of convection late this afternoon. The current forecast reflects some convection occurring along and south of the Ohio River which helps increase dew points and low level moisture overnight. Increased moisture is expected to to aid low cloud development and perhaps some mist/fog late overnight. Forecast lows are near 60 north of I-70 and near 70 along and south of the Ohio River. If convection does not occur this afternoon, skies may remain a bit clearer and conditions could remain less saturated. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/... The area remains between systems on Wednesday with almost no appreciable pressure gradient over the Ohio Valley. Westerly/northwesterly upper flow persists along with the stalled dew point gradient that has helped focus showers and storms the past few days. Despite a fairly persistent synoptic pattern, less convection is forecast on Wednesday because of a strong CAP caused by a combo of lower surface temperatures/dewpoints and warmer 800- 700 hPa temperatures. Any chance at any showers and storms will likely be south of I-70 during the afternoon where instability could grow. Forecast highs are in the middle 80s under a mix of sun and clouds. Any diurnal convection from Wednesday afternoon should dissipate Wednesday night. Lows stay warmer south of I-70 where the dew point remains elevated. Some patchy river valley fog is possible since dew point depressions should be small. Any precipitation associated with a possible MCS overnight should stay southwest where instability is greatest. && .LONG TERM /THURSDAY THROUGH TUESDAY/... Substantial questions are in place at the start of the period. It appears that a short wave will be moving across the region on Thursday morning, possibly convectively related as part of a remnant MCS. This could result in a fair bit of cloud cover and some general subsidence in its wake during the afternoon which obviously would affect the potential for convection during peak heating. How much recovery will occur and how quickly will be important to how things play out. If recovery is delayed, it may still be that convection would occur but just go late into the evening. Still expect an unstable and sheared environment to be in place, so the potential for severe is still there, although with low confidence on how that evolves. High pressure will start to build in Friday and persist through the weekend. This will bring a slightly cooler and less humid airmass. A short wave dropping down through northwest flow aloft will bring the next chance of showers and storms on Monday, likely followed by drier conditions once again for Tuesday. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... Aviation will be affected by a humid airmass. As convection winds down this evening, lowered ceilings and visibilities are expected to develop tonight in persistent low level moisture. TAF sites could see IFR conditions, slowly improving back to VFR during the day on Wednesday as somewhat drier air works in. Though a cap may prevent widespread deep convection, a wave of low pressure could bring VCSH to southern sites CVG and LUK. Winds are forecast to remain under 10 knots while direction varies. OUTLOOK...Thunderstorms possible at times Wednesday into Thursday. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...Campbell NEAR TERM...Campbell SHORT TERM...Campbell LONG TERM... AVIATION...Coniglio
Hazardous weather outlook, Jul 18, 4:03 AM EDT, 17 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Wilmington OH 403 AM EDT Tue Jul 18 2023 INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>072- 190815- Wayne-Fayette IN-Union IN-Franklin IN-Hardin-Mercer-Auglaize-Darke- Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison- Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway- Fairfield-Butler-Warren-Clinton- 403 AM EDT Tue Jul 18 2023 This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...Today and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms are expected on Thursday. Some storms may be strong to severe with the primary severe weather threats damaging winds and large hail. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. INZ073>075-080-KYZ089>100-OHZ073-074-077>082-088-190815- Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton- Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Ross- Hocking-Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto- 403 AM EDT Tue Jul 18 2023 This Hazardous Weather Outlook is for Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central Ohio, South Central Ohio and Southwest Ohio. .DAY ONE...Today and tonight. Scattered thunderstorms are expected this afternoon and evening. A few strong to severe storms are possible with the primary severe weather threats damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms are expected on Thursday. Some storms may be strong to severe with the primary severe weather threats damaging winds and large hail. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, Jul 18, 5:42 PM EDT, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Wilmington OH
542 PM EDT Tue Jul 18 2023
OHZ088-182215-
Scioto OH-
542 PM EDT Tue Jul 18 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN SCIOTO
COUNTY THROUGH 615 PM EDT...
At 542 PM EDT, a strong thunderstorm was located near South Shore,
moving east at 35 mph.
HAZARD...Wind gusts up to 40 mph, pea size hail, and very heavy
rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to outdoor
objects. Visibility will be poor and hydroplaning is
possible.
Locations impacted include...
Portsmouth, Wheelersburg, New Boston, South Webster, Rosemount,
Sciotodale, Franklin Furnace, Powellsville, Portsmouth Regional
Airport, Lyra and West Portsmouth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
Motorists should slow down and use extra caution.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3861 8285 3866 8286 3869 8288 3874 8287
3876 8289 3875 8293 3873 8298 3873 8302
3870 8305 3879 8310 3887 8276 3885 8276
3885 8265 3876 8266 3875 8270 3868 8271
3868 8276 3867 8277 3860 8274 3857 8281
TIME...MOT...LOC 2142Z 263DEG 32KT 3870 8291
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
FranksLocal storm report, Jul 18, 5:48 PM EDT, 3 hours 29 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
548 PM EDT Tue Jul 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM Hail 1 W West Union 38.79N 83.55W
07/18/2023 M0.75 inch Adams OH Amateur Radio
&&
JEGSpecial weather statement, Jul 18, 5:59 PM EDT, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Wilmington OH
559 PM EDT Tue Jul 18 2023
OHZ071-072-078>080-182230-
Clermont OH-Highland OH-Brown OH-Warren OH-Clinton OH-
559 PM EDT Tue Jul 18 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN
CLERMONT, NORTHWESTERN BROWN, SOUTHEASTERN WARREN, SOUTHWESTERN
CLINTON AND WEST CENTRAL HIGHLAND COUNTIES THROUGH 630 PM EDT...
At 559 PM EDT, a strong thunderstorm was located near Blanchester,
moving southeast at 25 mph.
HAZARD...Wind gusts up to 45 mph, pea size hail, and very heavy
rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to outdoor
objects. Visibility will be poor and hydroplaning is
possible.
Locations impacted include...
Blanchester, Lynchburg, Morrow, Woodville, Fayetteville, Midland,
Butlerville, Pleasant Plain, St. Martin, State Route 123 at State
Route 132, Chasetown, Middleboro, Dallasburg, Westboro, Edenton and
Lake Lorelei.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
Motorists should slow down and use extra caution.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3927 8422 3938 8407 3929 8373 3908 8386
TIME...MOT...LOC 2159Z 294DEG 22KT 3928 8404
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH
FranksSpecial weather statement, Jul 18, 6:08 PM EDT, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Wilmington OH
608 PM EDT Tue Jul 18 2023
OHZ082-088-182245-
Pike OH-Scioto OH-
608 PM EDT Tue Jul 18 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHERN PIKE AND
NORTHWESTERN SCIOTO COUNTIES THROUGH 645 PM EDT...
At 608 PM EDT, a strong thunderstorm was located near Kincaid
Springs, moving east at 20 mph.
HAZARD...Wind gusts up to 45 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to outdoor
objects.
Locations impacted include...
Piketon, Lucasville, Kincaid Springs, Rarden, Givens, Wakefield,
Ladd, Mount Joy, Bear Creek, Elm Grove and Idaho.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3882 8298 3892 8327 3902 8327 3905 8331
3912 8329 3908 8289
TIME...MOT...LOC 2208Z 285DEG 17KT 3902 8323
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...45 MPH
FranksSpecial weather statement, Jul 18, 7:27 PM EDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Wilmington OH
727 PM EDT Tue Jul 18 2023
OHZ079-081-190000-
Adams OH-Brown OH-
727 PM EDT Tue Jul 18 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHERN BROWN AND
SOUTHWESTERN ADAMS COUNTIES THROUGH 800 PM EDT...
At 727 PM EDT, a strong thunderstorm was located near Georgetown,
moving southeast at 25 mph.
HAZARD...Wind gusts up to 45 mph, half inch hail, and very heavy
rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to outdoor
objects. Visibility will be poor and hydroplaning is
possible.
Locations impacted include...
Georgetown, Mount Orab, West Union, Manchester, Ripley, Aberdeen,
Decatur, Russellville, Hamersville, Cherry Fork, Redoak, Lake
Waynoka, Bradysville, Bentonville, Feesburg and New Hope.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
Motorists should slow down and use extra caution.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3864 8370 3874 8385 3876 8386 3877 8389
3887 8404 3891 8404 3903 8394 3883 8345
3870 8355 3868 8363 3867 8364 3864 8364
3863 8365 3863 8368
TIME...MOT...LOC 2327Z 303DEG 20KT 3892 8393
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPH
FranksSpecial weather statement, Jul 18, 7:59 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Wilmington OH
759 PM EDT Tue Jul 18 2023
KYZ100-OHZ079-081-190030-
Lewis KY-Adams OH-Brown OH-
759 PM EDT Tue Jul 18 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN LEWIS,
SOUTHEASTERN BROWN AND SOUTHWESTERN ADAMS COUNTIES THROUGH 830 PM
EDT...
At 759 PM EDT, a strong thunderstorm was located near Ripley, moving
southeast at 20 mph.
HAZARD...Wind gusts up to 45 mph, half inch hail, and very heavy
rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to outdoor
objects. Visibility will be poor and hydroplaning is
possible.
Locations impacted include...
West Union, Manchester, Decatur, Russellville, Concord, Bentonville,
Redoak, Trinity and Bradysville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
Motorists should slow down and use extra caution.
Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3882 8386 3890 8376 3872 8339 3859 8353
TIME...MOT...LOC 2359Z 308DEG 19KT 3880 8376
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPH
FranksThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 8:56 PM EDT | Areal Flood Advisory | ILN | Campbell, Kenton, Lewis | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.